Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 44, NWS St. Louis, MO

July 29, 2020Saint Louis County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 29, 2020, 3:45 PM CDT for Saint Louis County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2020, 3:45 PM CDT (20:45 UTC)
Expired
Jul 29, 2020, 6:04 PM CDT
In force
2 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Saint Louis County, MO

The radar

The St Louis radar (KLSX), 37 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS53 KLSX 292045
FFWLSX
MOC189-300045-
/O.NEW.KLSX.FF.W.0044.200729T2045Z-200730T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
345 PM CDT Wed Jul 29 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northeastern St. Louis County in east central Missouri...

* Until 745 PM CDT.

* At 345 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Florissant, Maryland Heights, Hazelwood, Ferguson, Overland,
  Jennings, St. Ann, Bridgeton, Bellefontaine Neighbors, Berkeley,
  Black Jack, St. John, Dellwood, Normandy, Northwoods, Woodson
  Terrace, Riverview, Bel-Ridge, Cool Valley and Kinloch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3877 9017 3877 9018 3875 9019 3872 9025
      3869 9028 3870 9048 3880 9047 3883 9043
      3882 9039 3883 9036 3889 9033 3889 9030
      3885 9026 3882 9019 3883 9014 3881 9012

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Glass
1 follow-up statement
479 
WGUS73 KLSX 292304
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
604 PM CDT Wed Jul 29 2020

MOC189-292311-
/O.CAN.KLSX.FF.W.0044.000000T0000Z-200730T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Louis MO-
604 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ST. LOUIS COUNTY IS
CANCELLED...

The very heavy rain that prompted the warning has ended and flood 
waters have receded. Small stream gages across the area that 
received heavy rain have either peaked below flood stage or begun to 
fall. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3877 9017 3877 9018 3875 9019 3872 9025
      3869 9028 3870 9048 3880 9047 3883 9043
      3882 9039 3883 9036 3889 9033 3889 9030
      3885 9026 3882 9019 3883 9014 3881 9012

$$

Glass

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:29 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 29, 3:29 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 PM CDT Wed Jul 29 2020

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 329 PM CDT Wed Jul 29 2020

A short wave trough over the eastern Plains has turned the low level
flow around to the southwest.  Scattered showers and thunderstorms
are developing due to low level moisture convergence associated with
this southwesterly flow.  As the mid-upper short wave digs east-
southeast tonight, the eastern lobe of low level vorticity
associated with the system is expected to drift into central/south
central Missouri.  The 850mb gradient tightens substantially through
the evening as this occurs which ramps up the low level jet and
subsequently the moisture convergence.  While most, if not all of
the area should see some rainfall tonight, short range guidance
targets northern Arkansas and south central into southeast Missouri
with the strongest low level moisture convergence.  I'm inclined to
think the models which spread heavy QPF up into east central and
northeast Missouri tonight are overdone.  With mass fields showing
the stronger forcing further south, I think the highest rainfall
amounts will generally be across the eastern Ozarks, along and south
of I-44 much like what the RAP is depicting.  Ensemble guidance
shows anomalously high p-wats so these storms should be efficient
rainfall producers. Will therefore go ahead and issue a flash flood
watch for parts of southeast Missouri.

The shortwave deepens over the east central Plains Thursday and
Thursday night, with the low level reflection stretching out and
moving across Missouri.  The primary area of low level moisture
convergence moves east slowly through Thursday morning as the low
level circulation stretches out.  With the low level forcing moving
away, the showers and storms should become less widespread through
the day...with the possible exception of parts of southeast
Missouri.  Guidance is indicating that another round of
thunderstorms will be possible in the afternoon across southeast
Missouri along the "cold" front associated with the surface low. The
increased surface convergence along the front combined with the very
moist atmosphere will likely be enough to kick off another round of
thunderstorms during the afternoon.  P-wats remain high so have
continued the flash flood watch through Thursday afternoon.

Carney

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 329 PM CDT Wed Jul 29 2020

The upper level pattern shifts to a mean longwave trough over the
Mississippi Valley with a ridge out west over the Rockies for Friday
through at least early next week.  With Missouri and Illinois right
in the trough axis, we should have relatively cool temperatures and
a continuing chance for showers and possibly a few thunderstorms.
This convection will likely be mainly diurnally driven, and by a
couple of vort maxes that move through, one on Sunday and another
on Monday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1242 PM CDT Wed Jul 29 2020

Scattered showers and thunderstorms have developed over the last
60-90 minutes...mainly over southeast and central Missouri. These
storms are expected to expand in coverage through the afternoon as
they move northeast. Any storm will be capable of producing brief
IFR conditions in heavy downpours, and possibly wind gusts to
30-40kts.

Widespread showers with embedded thunderstorms are expected to
continue from mid to late evening through Thursday morning.
Ceilings are expected to fall to IFR from southwest to northeast
across most of the area as these showers continue after 06Z. IFR
ceilings will likely be slow to rise on Thursday morning
especially where showers linger across east central Missouri into
southern Illinois.

SPECIFICS FOR KSTL:

There is a chance that a thunderstorm will develop near Lambert
at just about any time this afternoon...though it looks most
likely between 21Z-01Z. After that, widespread showers will likely
impact the terminal through the evening and overnight. There will
probably be some periods when the rain stops, but I think the
majority of the night will be wet. There will probably also be a
few thunderstorms embedded with the showers, but I don't think the
low chance of storms warrants mention in the TAF at this time. The
continuing rain will help to develop low ceilings overnight which
are likely to persist well into Thursday.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  79  68  81 /  90  70  60  40
Quincy          70  79  65  79 /  60  60  30  20
Columbia        70  80  66  78 /  80  60  50  40
Jefferson City  71  82  68  79 /  70  70  60  40
Salem           72  78  68  81 /  80 100  60  40
Farmington      70  82  66  80 /  90  70  70  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 7 PM CDT this evening through Thursday
     evening for Crawford MO-Iron MO-Madison MO-Reynolds MO-
     Saint Francois MO-Sainte Genevieve MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 29, 2:46 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
246 PM CDT Wed Jul 29 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
246 PM CDT Wed Jul 29 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across much of the area tonight. Heavy
rainfall is possible across parts of southeast Missouri tonight, and
a flash flood watch has been issued.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms for parts of our area Thursday
through Sunday with a slight chance of thunderstorms Monday and
again Tuesday. Locally heavy rainfall is possible across parts of central
and southeast Missouri and southwest Illinois Thursday and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed heavy rainfall or
flooding.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:35 PM CDTFlash Flood WatchLSXCrawford, Franklin, Iron, Jefferson, Madison, Reynolds and 6 more33 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.